Florida, 2006

Damaging Wind in Florida, May 15, 2006

May 15, 2006 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 15, 1:52 PM EST, 28 minutes earlier.

Area forecast discussion, May 15, 1:52 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
252 PM EDT MON MAY 15 2006

.DISCUSSION...POTENT STORMS FIRED UP RAPIDLY OVER THE EAST COAST
METRO AREAS AS EXPECTED. HAIL UP TO QUARTER AND GOLF BALL SIZE
ALREADY REPORTED. ACTIVITY LIKELY TO PERSIST FOR A FEW MORE HOURS.
SOME REDEVELOPMENT TO THE WEST A GOOD POSSIBILITY. MOS GUIDANCE
CONTINUES VERY WET NEXT THREE PERIODS. FORECASTS WILL REFLECT THIS
WITH 60 TO 80 POPS MOST AREAS THROUGH TUESDAY NIGHT. GFS CONTINUES
TO PRODUCE SOME ODD FEATURES ACROSS THE AREA IN THE SHORTER
TERM...UNDOUBTEDLY DUE TO CONVECTIVE FEEDBACK. NAM PRODUCING
BETTER GUIDANCE. APPROACHING COLD FRONT SHOULD STALL ACROSS SOUTH
FLORIDA LATE TUESDAY INTO TUESDAY NIGHT THEN MOVE OFF THE FLORIDA
PENINSULA WEDNESDAY. RESPECTABLE UPPER DYNAMICS ACROSS SOUTH
FLORIDA TUESDAY MAY HELP PRODUCE A FEW STRONG STORMS...ONLY
PROBLEM BEING LACK OF INSTABILITY. WILL WATCH.
OTHERWISE...IMPULSES MOVING WEST TO EAST OVER THE STALLED FRONT
WILL KEEP RAIN COMING THROUGH EARLY WEDNESDAY. HIGH PRESSURE WILL
BUILD INTO THE AREA THE REMAINDER OF THE WEEK WITH ANOTHER SHOT OF
LATE SEASON COOLER AIR ON TAP.

&&

.MARINE...WINDS AND SEAS WILL REMAIN GENERALLY QUIET. NORTHERLY
FLOW INCREASING BEHIND THE COLD FRONT WEDNESDAY WILL PRODUCE SEAS
UP TO 6 FEET IN THE GULF STREAM. WINDS AND SEAS AHEAD OF THE FRONT
WILL OCCASIONALLY BE HIGHER NEAR THUNDERSTORMS.

&&

.FIRE WEATHER...NO PROBLEMS FORESEEN THROUGH WEDNESDAY WITH
MOISTURE REMAINING HIGH. WILL SEE DRIER AIR THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  82  70  83 /  70  70  80  30
FORT LAUDERDALE  70  80  70  84 /  70  70  80  40
MIAMI            71  82  70  85 /  70  70  80  40
NAPLES           69  82  68  81 /  70  80  70  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 15, 9:43 AM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1043 AM EDT MON MAY 15 2006

FLZ063-066>075-161445-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
1039 AM EDT MON MAY 15 2006

...SCATTERED THUNDERSTORMS, SOME STRONG, EXPECTED THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: INCREASING LOW LEVEL MOISTURE, STRONG DIURNAL
HEATING, SEA BREEZE CONVERGENCE AND UNSTABLE ATMOSPHERIC
CONDITIONS WILL LEAD TO SCATTERED THUNDERSTORMS THIS AFTERNOON.
THE STORMS WILL DEVELOP OVER INTERIOR SECTIONS OF SOUTH FLORIDA
AND THEN MOVE EASTWARD UNDER A WEST TO SOUTHWEST STEERING FLOW. A
FEW OF THESE STORMS COULD BECOME STRONG, ESPECIALLY ACROSS BROWARD
AND PALM BEACH COUNTIES AS SEA AND LAKE OKEECHOBEE BREEZES
INTERACT. EXPECT FREQUENT LIGHTNING, WIND GUSTS TO 50 MPH OR HIGHER,
LOCALLY HEAVY DOWNPOURS AND LARGE HAIL POSSIBLE WITH THE STRONGEST
STORMS. FUNNEL CLOUDS ARE ALSO POSSIBLE, ESPECIALLY ALONG THE
EAST COAST AND NEAR LAKE OKEECHOBEE DUE TO SEA/LAKE BREEZES AND
OUTFLOW BOUNDARIES INTERACTION.

FLOODING: PONDING OF WATER ON ROADS AND POORLY DRAINED AREAS IS
POSSIBLE WITH THE HEAVIEST SHOWERS AND STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE SOUTH THROUGH SOUTH FLORIDA TUESDAY THROUGH
WEDNESDAY. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A VIGOROUS
UPPER LEVEL TROUGH COUPLED WITH LOW LEVEL CONVERGENCE ALONG THE
FRONTAL BOUNDARY WILL PROVIDE AMPLE SUPPORT FOR NUMEROUS
THUNDERSTORMS ACROSS THE AREA. ALTHOUGH A FEW OF THESE STORMS
COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND SMALL HAIL, THE
MAIN THREAT WILL BE THE POTENTIAL FOR VERY HEAVY RAIN AND LOCALIZED
FLOODING.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Local storm report, May 15, 1:45 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             HIALEAH                 25.86N 80.29W
05/15/2006  E1.00 INCH       MIAMI-DADE         FL   NWS EMPLOYEE

            QUARTER SIZE HAIL REPORTED BY OFF DUTY NWS EMPLOYEE NEAR
            THE INTERSECTION OF THE PALMETTO EXPRESSWAY AND
            OKEECHOBEE ROAD.

0220 PM     HAIL             DAVIE                   26.09N 80.30W
05/15/2006  E0.25 INCH       BROWARD            FL   TRAINED SPOTTER

            PEA SIZE HAIL REPORTED NEAR I-595 AND UNIVERSITY DRIVE.

0225 PM     HAIL             DORAL                   25.84N 80.36W
05/15/2006  E0.25 INCH       MIAMI-DADE         FL   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED PEA SIZE HAIL AND 45 MPH
            WINDS IN DORAL.

&&

MOLLEDA
Special weather statement, May 15, 2:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT MON MAY 15 2006

FLZ066-151945-
HENDRY-
314 PM EDT MON MAY 15 2006

AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF DEVILS
GARDEN...MOVING NORTHEAST AT 15 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

CHRISTENSEN

The radar

The Miami radar (KAMX), 36 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
May 15, 2:20 PM EST
Where
Miami-Dade County, Opa Locka
Measured
80 kt (92 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
25.917, -80.283

Metal roof sheeting torn off of hangar on the grounds of Opa-Locka Airport. Roofing material was strewn across adjacent parking lot and struck several parked vehicles. Insulation from roof scattered across parking lot. Damage determined to be caused by downburst or straight-line winds estimated at 70-80 mph. Time estimated and based on ASOS observation of 61 mph from KOPF. Damage amount estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502623.